Advertisement

Clinical and Experimental Nephrology

, Volume 23, Issue 1, pp 148–149 | Cite as

Sodium valproate-induced Fanconi syndrome in two severely disabled patients receiving carnitine supplementation

  • Hiroaki OnoEmail author
Letter to the editor
  • 80 Downloads

To the Editor,

Carnitine (Car) deficiency is a common side effect caused by sodium valproate (VPA) administration [1]. Because VPA is a medium-chain fatty acid isomer, it consumes Car as valproil-Car during its metabolism [2]. Since Car has an important role in mitochondrial energy production, its deficiency causes various dysfunctions in many organs [3]. Fanconi syndrome (FS) is characterized by renal proximal tubular dysfunction, resulting in amino aciduria, glycosuria, proteinuria, metabolic acidosis, hypophosphatemia, and hypokalemia [2]. Several agents including anticancer drugs, heavy metals, and anticonvulsants such as VPA can cause acquired FS [2]. Although the basis for development of FS due to VPA remains unknown, Koga et al. proposed that reduced production of ATP induced by secondary Car deficiency might be associated [2]. However, it is also suspected that Car deficiency might be the result rather than the cause, because there have been no reports of serum Car levels...

Notes

Compliance with ethical standards

Conflict of interest

The author declares that no conflict of interest exists.

Human and animal rights statement

This article does not discuss any studies with human participants performed by the author.

Informed consent

No identifying information about the individuals is included in the paper.

References

  1. 1.
    Coppola G, Epifanio G, Auricchio G, Federico RR, Resicato G, Pascotto A. Plasma free carnitine in epilepsy children, adolescents and young adults treated with old and new antiepileptic drugs with or without ketogenic diet. Brain Dev. 2006;28:358–65.CrossRefGoogle Scholar
  2. 2.
    Koga S, Kimata T, Yamanouchi S, Tsuji S, Yoshimura K, Araki A, Kaneko K. Risk factors for sodium valproate-induced renal tubular dysfunction. Clin Exp Nephrol. 2017.  https://doi.org/10.1007/s10157-017-1472-z.Google Scholar
  3. 3.
    Yamazaki S, Watanabe T, Sato S, Yoshikawa H. Outcome of renal proximal tubular dysfunction with Fanconi syndrome caused by sodium valproate. Pediatr Int. 2016.  https://doi.org/10.1111/ped.12956.Google Scholar
  4. 4.
    Heidari R, Jafari F, Khodaei F, Shirazi Yeganeh B, Niknahad H. The Mechanism of valproic acid-induced Fanconi syndrome involves mitochondrial dysfunction and oxidative stress in rat kidney. Nephrology (Carlton). 2017.  https://doi.org/10.1111/nep.13012.Google Scholar

Copyright information

© Japanese Society of Nephrology 2018

Authors and Affiliations

  1. 1.Department of PediatricsHiroshima Prefectural HospitalHiroshimaJapan

Personalised recommendations